Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 253, NWS St. Louis, MO

August 19, 2004Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 19, 2004, 5:26 PM CDT for Marion County, Illinois. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 5:26 PM CDT (22:26 UTC)
Expired
Aug 19, 2004, 6:15 PM CDT
In force
49 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 118 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 209 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
209 J/kg
Mixed-layer CIN
-144 J/kg
Mixed-layer LCL
490 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 192226
SVRLSX
ILC121-192315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
524 PM CDT THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARION COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 615 PM CDT

* AT 524 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM OVER ODIN...MOVING NORTHEAST AT 20 MPH.      
  ADDITIONALLY...STORM SPOTTERS REPORTED 3/4 INCH HAIL 3 MILES EAST  
  OF CENTRALIA AT 522 PM.

* LOCATIONS IMPACTED INCLUDE...
  CENTRALIA
  FAIRMAN
  SALEM
  KINMUNDY
  OMEGA
  STEPHEN FORBES STATE PARK

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3859 8915 3847 8901 3852 8885 3876 8871
      3883 8882 3883 8897 3876 8910

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 1:15 PM CDT, 4 hours 11 minutes earlier.

Area forecast discussion, Aug 19, 1:15 PM CDT, 4 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
115 PM CDT THU AUG 19 2004

.DISCUSSION...

A SLOW MOVING COLD FRONT SAGGING SOUTHWARD ACROSS BISTATE REGION
DURING THE MORNING HAS NOW BECOME STATIONARY ACROSS THE OZARKS
REGION...ALIGNING FROM NEAR SPRINGFIELD MISSOURI TO JUST SOUTH OF
THE ST. LOUIS METRO AREA NORTHEAST TO MATTOON ILLINOIS. BKN
STRATUS NORTH OF THE FRONT HAS KEPT TEMPERATURES 10 TO 20 DEGREES
BELOW NORMAL (LOW TO MID 60S)...WHILE TO THE SOUTH ABUNDANT SUNSHINE
HAS ALLOWED TEMPERATURES TO CLIMB INTO THE MID AND UPPER 80S.

AN AREA OF LOW PRESSURE IS FORECAST TO RIDE NORTHEAST ALONG THE
FRONTAL BOUNDARY TONIGHT AND FRIDAY. THE POTENTIAL OF HVY RAINFALL
EXISTS TONIGHT AND TOMORROW MORNING ACROSS THE AREA. ETA CONTINUES
TO KEEP BEST QPF ACROSS NORTHERN HALF OF MISSOURI...WHILE GFS QPF
BULLSEYE IS ALIGNED ACROSS CENTRAL CWA. AT THIS TIME IT SEEMS
REASONABLE THAT BEST CHANCES OF PRECIPITATION WILL BE ALONG AND
SOUTH OF FRONTAL BOUNDARY...WHERE BEST INSTABILITY AND DYNAMICS WILL
EXIST.

AS HIGH PRESSURE BUILDS ACROSS THE CENTRAL UNITED STATES THIS
WEEKEND...ONE CAN EXPECT ANOTHER COOLER THAN NORMAL WEEKEND WITH
HIGH TEMPERATURES IN THE LOWER 80S UNDER A MOSTLY SUNNY SKY.

A PATTERN CHANGE ALOFT IS INDEED FORECAST BY ALL MODELS TO START
TAKING SHAPE BY THE END OF THIS WEEKEND AND CONTINUE THROUGH EARLY
NEXT WEEK. UNCERTAINTY IN THE EXTENDED PERIOD FOCUSES AROUND THE
AMPLITUDE AND PROGRESSION OF THE MID LEVEL TROF THAT IS FORECAST TO
DIG ACROSS THE WESTERN CONUS. THE GFS AND UKMET KEEP THE TROF
PROGRESSIVE AND LESS AMPLIFIED...WHILE THE ECMWF DIGS THE TROF SOUTH
TO THE THE BAJA OF CALIFORNIA.  OBVIOUSLY THE AMPLITUDE OF THE TROF
OUT WEST WILL DICTATE THE STRENGTH OF THE RIDGE THAT WILL BUILD
ACROSS THE EASTERN CONUS. ULTIMATELY...TEMPERATURES WILL BE ON THE
RISE THROUGH THE EXTENDED PERIOD WITH LITTLE CHANCE OF SIGNIFICANT
PRECIPITATION...OR IN SIMPLER TERMS...SUMMER RETURNS TO THE MIDWEST.
&&

.LSX WATCHES/WARNINGS/ADVISORIES...

MO...NONE.
IL...NONE.

&&
Hazardous weather outlook, Aug 19, 4:00 PM CDT, 1 hour 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
400 PM CDT THU AUG 19 2004

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201200-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-IRON-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON-MADISON IL-MARION-
MARION IL-MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-
PIKE-PIKE IL-RALLS-RANDOLPH IL-REYNOLDS-SHELBY-ST CHARLES-
ST CLAIR IL-ST FRANCOIS-ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-
WASHINGTON-WASHINGTON IL-
400 PM CDT THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AS WELL AS SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
ACROSS THE AREA TONIGHT...STORMS WILL BECOME MORE NUMEROUS
LATE THIS EVENING INTO THE OVERNIGHT HOURS.

IN ADDITION THERE IS A THREAT FOR LOCALLY HEAVY RAINFALL ACROSS
NORTHEAST AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A STRONG SYSTEM WILL CONTINUE TO MOVE EAST ACROSS OUR AREA ON FRIDAY
CONTINUING THE THREAT FOR THUNDERSTORMS AND LOCALLY HEAVY RAINFALL
FOR THE ENTIRE AREA.  THESE HAZARDS WILL DIMINISH FRIDAY EVENING AS
THE SYSTEM PULLS AWAY TO THE EAST.  THUNDERSTORMS ARE NOT EXPECTED
TO REACH SEVERE LIMITS.

.SPOTTER ACTIVATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 5:51 PM CDTSevere Thunderstorm WarningLSXClinton24 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.